# SDR 2009FA0000937

- Difficulty date: August 22, 2009
- Submitted: October 27, 2009
- Operation: General aviation
- Aircraft: N8819U
- Make and model: Cessna 172F
- Aircraft serial: 17252726
- Engine: Cont O300D
- System (JASC): 2730 · Elevator Control System
- Part: Yoke
- Part number: 051178216
- Condition: Broken
- Location: Elevator Control
- Stage of operation: NR
- How discovered: O
- Nature of condition: F
- Precautionary procedure: A

## Discrepancy

ACFT EXPERIENCED A TOTAL SEPARATION OF THE WELD ASSY- YOLK (PN 0511782-16) APPROX 3 INCHES ABOVE THE ELEVATOR CONTROL ROD ATTACH POINT AT THE LOWER BEARING (PN AN200KS4).  THIS SEPARATION RESULTED IN A TOTAL LOSS OF ELEVATOR CONTROL.  THIS POTNETIALLY CATASTROPHIC FAILURE OCCURRED ON THE GROUND BETWEEN FLIGHTS.  ACFT WAS PREPARING FOR SECOND FLIGHT WHEN PILOT DECIDED AGAINST THE FLIGHT DUE TO WEATHER.  PILOT SHUT DOWN ENGINE AND ATTEMPTED TO INSTALL CONTROL LOCK.  AS THE PILOT PULLED THE CONTROL YOLK AFT TO ALIGN THE LOCKPIN HOLE, HE NOTED NO RESISTANCE. VISUALLY CHECKING THE ELEVATOR`S RESPONSE TO CONTROL YOLK MOVEMENT, IT WAS APPARENT THAT THERE WAS A TOTAL SEPARATION.  YOLK BROKE WITHOUT ANY OBVIOUS EXTERNAL DEFORMATION.  UPON EXAMINATION, IT WAS APPARENT THAT THE WELD ASSY-YOLK HAD CORRODED FROM THE INSIDE.  YOLK ASSY IS SEALED ON THE BOTTOM AT THE ATTACH POINT OF THE ELEVATOR CONTROL ROD BUT ITS OPEN AT THE TOP, FILLING AND TRAPPING WATER AT THE BOTTOM.  SB SEB01-3 ADDRESSES SITUATION.  EVEN THOUGH THE YOLK LOOKED GOOD AND HAD A SOLID RING WHEN STRUCK WITH A STEEL ROD, IT STILL FAILED THE SB TEST.
